MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0515
Medical Device Problem Codes Physical Resistance (2578); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils).During the procedure, the physician advanced and deployed a smart coil in the aneurysm using a non-penumbra microcatheter.However, the smart coil was not well compacted within the aneurysm; therefore, the physician retracted and re-advanced the smart coil multiple times with no success.The smart coil was then removed and a vascular reconstruction device (vdr) was placed.Next, the physician attempted to advance the previous smart coil through the non-penumbra microcatheter; however, resistance was experienced and therefore, the smart coil was removed.The procedure was completed using the same non-penumbra microcatheter and new smart coils.The physician reported maintaining continuous flush and not using a rotating hemostasis valve.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked approximately 79.0 cm from the proximal end of the pusher assembly.The pull wire was visible protruding from the distal detachment tip (ddt).The penumbra investigator was able to drag the pull wire further out from the ddt.The embolization coil had offset coil winds along its length.There was slight discoloration at the distal tip of the pull wire.Conclusions: evaluation of the device revealed the pull wire was protruding approximately 1.0 mm out of the distal tip of the ddt while the pet bump was present within the catch feature.The penumbra investigator was able to drag the pull wire further distally suggesting the pet bump was sliding proximal along the pull wire.This may be due to compressive forces encountered when repeatedly attempting to place the embolization coil in addition to added resistance when manipulating the smart coil through a stent.Further evaluation revealed slight discoloration at the distal tip of the pull wire.This is likely is where the pet bump was present prior to slipping proximally on the pull wire.Further evaluation revealed a bent pusher assembly and offset coil winds along the length of the embolization.This bend is likely incidental and may have occurred during packaging for return to penumbra facilities.The offset coil winds are likely a result of repeated attempts to place the coil within the aneurysm in addition to removing the coil entirely before more attempts to place the coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6239380
Report Number3005168196-2017-00025
Device Sequence Number784166
Product Code HCG
UDI-Device Identifier00814548014647
UDI-Public00814548014647
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/11/2021
Device Catalogue Number400SMTSTD0515
Device Lot NumberF70557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/10/2017
Supplement Report FDA Received Date01/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1